Alert archive / Michigan / Tornado Warnings in 2006

Tornado Warning 8, NWS Grand Rapids, MI

July 14, 2006Clare County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Jul 14, 2006, 9:24 PM EDT for Clare County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2006, 9:24 PM EDT (01:24 UTC)
Expired
Jul 14, 2006, 9:45 PM EDT
In force
21 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Clare County, MI

The radar

The NCL Michigan radar (KAPX), 101 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2006-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2006-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGRR 150124
TORGRR
MIC035-150145-
/O.NEW.KGRR.TO.W.0008.060715T0124Z-060715T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
924 PM EDT FRI JUL 14 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* TORNADO WARNING FOR...
  CLARE COUNTY IN CENTRAL MICHIGAN

* UNTIL 945 PM EDT

* AT 919 PM EDT...THE PUBLIC REPORTED A TORNADO. THIS STORM WAS
  LOCATED 5 MILES SOUTHWEST OF LEOTA...OR ABOUT 18 MILES SOUTHWEST OF
  HOUGHTON LAKE...AND MOVING SOUTHEAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  HARRISON...LAKE GEORGE AND BROWNS CORNER BY 945 PM EDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4416 8498 4416 8487 4399 8462 4388 8462
      4388 8464 4383 8472 4383 8484 4405 8507
      4410 8509

$$

JK
1 follow-up statement
000 
WWUS53 KGRR 150141
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
941 PM EDT FRI JUL 14 2006

MIC035-150151-
/O.EXP.KGRR.TO.W.0008.000000T0000Z-060715T0145Z/
CLARE MI-
941 PM EDT FRI JUL 14 2006

...THE TORNADO WARNING FOR CLARE COUNTY HAS EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4416 8498 4416 8487 4399 8462 4388 8462
      4388 8464 4383 8472 4383 8484 4405 8507
      4410 8509

$$

JK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jul 14, 4:05 PM EDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 14, 4:05 PM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
405 PM EDT FRI JUL 14 2006

.SHORT TERM...
THE SURFACE TROUGH IN EASTERN WI PASSES THROUGH SOUTHWEST LOWER MI
THIS EVENING.  THE ATMOSPHERE WILL BE UNSTABLE WITH NO CAP SO
THUNDERSTORMS WILL BE POSSIBLE UNTIL THIS FEATURE PASSES THROUGH.
AS FOR SEVERE WEATHER...WIND SHEAR IS RELATIVELY WEAK...SO A
WIDESPREAD EVENT IS NOT EXPECTED.  HOWEVER SOME PULSE SEVERE CELLS
COULD POP UP.  LATER THIS EVENING SKIES SHOULD SCATTER OUT FROM THE
WEST...WITH THE SURFACE WINDS SHIFTING TO THE NORTHWEST.

A DRY BUT HOT DAY IS EXPECTED FOR SATURDAY.  SURFACE DEWPOINTS ARE
EXPECT TO REMAIN IN THE 60S...THUS A HEAT ADVISORY DOES NOT APPEAR
TO BE NEEDED AT THIS TIME.    HEAT INDEX VALUES CLIMB TO THE MID TO
UPPER 90S.

THEN SATURDAY NIGHT HIGH PRESSURE BUILDS OVER THE LOWER OH VALLEY.
OUR WINDS TURN MORE SOUTHWEST AND STRENGTHEN.  DEWPOINTS WILL CLIMB
BACK INTO THE 70S...COUPLED WITH TEMPERATURES IN THE LOW TO MID 90S
SHOULD YIELD HEAT INDEX VALUES UP OVER 100 DEGREES FOR MANY AREAS.

AM SOMEWHAT CONCERNED ABOUT AND UPSTREAM MCS FORMING SUNDAY
NIGHT...THEN HEADING OUR WAY.  STRONG MID LEVEL WINDS...DEEP
INSTABILITY CHANNELED INTO PARTS OF LOWER MI SUGGEST THIS
POTENTIAL.  WILL KEEP IT DRY AT THIS POINT...AND MONITOR TRENDS.

.LONG TERM...
PLENTY OF HEAT AND HUMIDITY IS EXPECTED TO REMAIN IN PLACE AT THE
BEGINNING OF THE LONG TERM PORTION OF THE FORECAST ON MON. WE ARE
EXPECTED TO BE ON THE NORTHERN PERIPHERY OF THE UPPER RIDGE. QUITE A
BIT OF UNCERTAINTY EXISTS WITH THE REMAINDER OF THE LONG TERM WITH
THE POSITION OF WEAKENING FRONTS TRYING TO COME DOWN OUT OF CANADA
STILL MUCH IN QUESTION.

THE FIRST FRONT WILL TRY AND MAKE ITS WAY DOWN THROUGH THE AREA LATE
MON AND INTO TUE. THIS FRONT IS EXPECTED TO WEAKEN EITHER DIRECTLY
OVERHEAD OR JUST A BIT SOUTH OF THE CWFA ON TUE. THEN THE RANGE OF
SOLUTIONS FROM THE FRONT TOTALLY WASHING OUT...TO THE FRONT
MAINTAINING ITSELF AND THEN MOVING NORTH AS A WARM FRONT LATE
TUE/WED EXISTS WITH THE VARIOUS MODELS AND THEIR ENSEMBLES. THIS
ALSO OCCURS LATE IN THE WORK WEEK NEXT WEEK. WITH ALL OF THE
UNCERTAINTY IN PLACE...WE HAVE PRETTY MUCH LEFT THE GOING FORECAST
AS IS UNTIL A BIT MORE AGREEMENT CAN OCCUR. THERE IS A VERY REAL
POSSIBILITY THAT THE END OF NEXT WEEK MAY BECOME A BIT MORE ACTIVE.
MAX TEMPS WILL START OUT WELL IN THE 90S ON MON...AND SHOULD
GRADUALLY COOL A LITTLE INTO THE MID TO UPPER 80S BY NEXT FRI.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS NJJ
Hazardous weather outlook, Jul 14, 12:14 PM EDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1214 PM EDT FRI JUL 14 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-151015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1214 PM EDT FRI JUL 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
A COUPLE OF THE STORMS MAY REACH SEVERE LEVELS THIS AFTERNOON WITH
PENNY TO NICKEL SIZE HAIL AND WINDS GUSTS TO 60 MPH THE MAIN
THREATS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN WILL ACCOMPANY
ANY OF THE STORMS. THE THUNDERSTORMS WILL BE MOVING NORTHEAST AT 20
MPH.  IN EXCESS OF AN INCH OF RAIN COULD FALL IN LESS THAN AN HOUR
WITH THE STRONGER STORMS.  THIS MAY LEAD TO SOME URBAN AND POOR
DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

IT WILL BE HOT THROUGH THE PERIOD WITH TEMPERATURES IN THE UPPER
80S TO MID 90S. THE HOTTEST DAY WILL LIKELY BE SUNDAY WHEN HEAT
INDICES ARE ARE EXPECTED TO REACH THE LOW 100S SOUTH OF I-96.
THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND TUESDAY NIGHT INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MWH MJS

Nearby

Tornado Warnings in Michigan, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.